QUESTION

Will Benicar be Recalled from the Market Due to the Risk of Sprue-Like Enteropathy and Chronic Diarrhea?

10 ADD YOUR COMMENTS

ANSWER

Information about the potential link between Benicar and chronic diarrhea problems known as sprue-like enteropathy first surfaced in July 2012, with the publication of a study in Mayo Clinic Proceedings.

Since then, the FDA issued warnings in July 2013, alerting doctors to the risk of sprue-like enteropathy and a number of Benicar lawsuits were filed on behalf of individuals nationwide.

UPDATE: On August 1, 2017, a $300 million Benicar settlement was reached with the drug makers to resolve certain claims for injuries stemming from use of Benicar, Benicar HCT, Azor or Tribenzor prior to May 2015.

Saiontz & Kirk, P.A. is longer reviewing new cases. The content on this page is provided for informational purposes only.

Complaints alleged the manufacturer failed to properly research the medication, disclose the potential side effects or remove Benicar from the market once information was discovered about the risk of chronic diarrhea and other symptoms consistent with celiac disease.

While serious questions have been raised about the apparent decision by the drug maker to put their desire for profits before patient safety, there are no indications at this time that a Benicar recall is likely to be issued.

Benicar Warnings

Several studies have found an association between Benicar and sprue-like enteropathy. It appears that information about this risk was known to the drug maker for some time before it was reported by independent researchers.

Although warnings have been added to the medication, many lawsuits still allege that the drug maker is not doing enough to ensure consumers and the medical community are aware that diarrhea symptoms may be caused by Benicar.

However, it is very unlikely that Benicar will be taken off the market due to the risk of spue-like enteropathy.

Rather, stronger warnings may be required or additional steps may be taken to ensure information is provided with all prescriptions directing patients to contact their medical provider if they experience diarrhea or other side effects.

The FDA safety announcement issued in July 2013 indicates that the agency is continuing to evaluate the safety of Benicar and will communicate any additional information as it becomes available.

The agency has provided no indication that it is considering any regulatory action that would result in a recall of Benicar, but consumers and medical providers have been urged to report any adverse events involving problems with Benicar to the FDA MedWatch program.

Consumers have been advised not to stop taking their blood pressure medication without first discussing it with their doctor, as failure to appropriately treat high blood pressure could result in strokes, heart attacks, kidney failure or other serious harm.

Austin Kirk

Last Updated August 1, 2017
By
10 Comments

10 Comments • Add Your Comments

  • Marcia says:

    I was taking Benicar and Azor for high blood pressure. I had bad headaches , vomiting, nausea, dehydration. later on after I stop taking Benicar I was switch to Norvasc.. I them was diagnose with Leukopenia (low white cell) after I stared having a lot of joint problems and not feeling well I was referred to a Rheumatologist and he advise that I have Fibromyalgia with lupus symptoms.. I also had acid reflux problem.
    I take Omeprazole for the it… I had surgery I developed a hernia . I am unable to eat certain foods when I eat I swell up and feel sick and can’t keep some foods down . I get burning in my chest and throat lots of acid reflux problem unable to function on a daily based..

    Posted on August 19, 2014 at 12:02 pm

  • forest says:

    I have been using it for about 10years that’s the only thing that works I have no side affects they work great thanks for making it it made my life alot better I have tried several things

    Posted on September 21, 2014 at 2:00 am

  • Jean says:

    I have been taking Benicar for about 3 years. Was on low dosage at first but in June 2014 had 4 stents put in and had to double the dosage and also added a small dosage of Norvasc. It works great and no side effects.

    Posted on March 10, 2015 at 3:00 pm

  • Cheryl says:

    Have been on 10 mg of Bencar for 10 years ..Now the genic brand. When switched blood pressure went up…But do have stonache problems and joint problems. Not sure if related. But it keeps blod pressure under control…

    Posted on August 7, 2017 at 12:32 pm

  • Shirley says:

    Been on Benicar for about ten years. Only drug that brought blood pressure down. Maybe too low. I have had diarrhea, headaches, and gastrointestinal upsets by occasion. It attribute these as normal activities of my body when I abuse it through food or tension in my life. I don’t know what I would do without this drug

    Posted on August 12, 2017 at 10:00 pm

  • mary says:

    I have taken this drug for about 10 years….10mg in AM and 10 in PM…..this past year I have been experiencing bad diarrhea and also more heart burn….I also take metformin for sugar, so it is a double problem situation….I am going to ask my doctor what to do…..it does keep my BP pretty much in check and apparently does not damage the kidneys as badly….I am due for a refill, but no pharmacy has any…said supplier has none on hand…..so there is none available any where in my area…I hope my doctor will advise me what is best for me at this point in life….I am 82 and in fairly good health.

    Posted on February 15, 2019 at 2:30 pm

  • Deborah says:

    I have taken Benicar for many years with no side affects. A year ago Dr. changed to other HB meds(due to cost of Benicar) and I suffered side affects with them. I am back on Benicar and it is the only one that works with no side affects.

    Posted on April 1, 2019 at 3:59 pm

  • Mary says:

    Since I have been unable to ge Benicar (olmesarten) I have been unable to find a blood pressure medication I can take. I tried Lisinopril, unable to take I cough all the time. Dr. took me off that and put me on two doses of AmLopine. I ‘m doing better. Will Benicar(Olmesarten) be return to the market.

    Posted on April 25, 2019 at 8:07 am

  • Lucille says:

    I have been taking Benicar for the last ten years. It works to control my hypertension and I’ve had no side effects.

    Posted on June 7, 2019 at 9:02 pm

  • Mark says:

    I have been taking Benicar for 9 years with no side effects. Since I have not been able to find it locally, my Dr has switched me to 3 other sarten drugs but they are not as effective in controlling my hypertension and they have given me side effects such as nausea.
    I am hoping they will make it available gain soon.

    Posted on September 17, 2019 at 12:18 am

Add Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide contact information below and additional private comments if you want an attorney to contact you to review a potential case.

    The information below will not be published to this page.

  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.